Format

Send to

Choose Destination
Ann Pharmacother. 1999 May;33(5):631-7.

Alopecia due to psychotropic medications.

Author information

1
The Clarke Institute of Psychiatry, University of Toronto, Ontario, Canada. monica.gautam@utoronto.ca

Abstract

OBJECTIVE:

To review the literature and describe the incidence and nature of psychotropic drug-related alopecia to assist clinicians in their therapeutic decisions when this adverse event occurs.

DATA SOURCES:

A MEDLINE search (December 1966-March 1998), using each drug name and the keywords alopecia or hair loss, was conducted. A database from the Clarke Institute of Psychiatry in Toronto was also searched. Additional English-language articles were identified through the bibliography of the reviewed literature. Certain pharmaceutical companies were also consulted.

STUDY SELECTION:

All published case reports and review articles were considered for study evaluation.

DATA EXTRACTION:

When possible, details regarding psychotropic drug therapy, development of alopecia, and clinical outcomes were collected for each case.

DATA SYNTHESIS:

Hair loss from the scalp, eyebrows, and pubic area was identified as a possible, yet uncommon, adverse effect of most psychotropic medications. There are few effective management options for alopecia; however, resolution was achieved on discontinuation of the offending drug in almost all of the cases reported. Alopecia was perceived to be an undesirable effect by most patients, often resulting in poor compliance and hence therapeutic failures.

CONCLUSIONS:

Due to the self-limiting nature of mild to moderate hair loss with psychotropic medications, clinicians should consider continuing therapy if there is a good clinical response and the patient agrees with this decision. If severe alopecia occurs, it is recommended to discontinue the medication and pursue therapy with another agent. This is to ensure positive therapeutic outcomes and improved patient compliance.

PMID:
10369629
DOI:
10.1345/aph.18346
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center